Flash Flood, Howell
- When
- July 18, 10:00 AM CST to 2:00 PM CST
- Where
- Howell County, Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.774, -91.886 (the zone’s center; the record gives no point)
Rainfall amounts in excess of three inches fell over portions of Howell County producing flash flooding around West Plains, and along Highway 142 between Moody and Lanton. Numerous roads in West Plains were flooded for over three hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Rainfall amounts in excess of three inches fell over portions of Howell County producing flash flooding around West Plains, and along Highway 142 between Moody and Lanton. Numerous roads in West Plains were flooded for over three hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 1:26 AM CST, 8 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 226 AM CDT THU JUL 18 2002 FORECAST CONCERNS WILL CONTINUE TO BE LOW CHANCE OF POPS AND WHAT AFFECT CLOUDS WILL HAVE ON TEMPS...THRU FORECAST PERIOD. NOT MUCH CHANGE IN WEATHER PATTERN ACROSS CWA. STLT SHOWS THAT MOISTURE FEED IS SLOWLY SHIFTING TO THE EAST WITH MOST OF CI/AC IN EXTREME SE ZONES. AS THE CASE FOR THE PAST SEVERAL DAYS CLOUDS/PCPN WILL DETERMINE HIGHS. SO WILL KEEP TEMP TREND OF NEAR 90/UPPER 80S IN WRN ZONES WITH LESS CLOUD COVERAGE EXPECTED TO MID 80S IN ERN ZONES WITH MORE CLOUD COVER/BETTER CHANCE OF PCPN. WILL DROP POPS TO THE 20/30 RANGES BASED ON ETA QPF VALUES FOR TODAY/TONIGHT. ALSO WILL USE AFTERNOON/EVENING WORDING FOR 1ST/2ND PERIODS. MODELS SHOWS 5H TROF/COOL POCKET ON FRIDAY WITH BEST LIFT/DYNAMICS IN ERN ZONES WITH HIGH PRESSURE BUILDING IN OVER KANSAS. THUS WILL RAISE POPS TO 30/40 RANGE WITH HIGHER POPS IN ERN ZONES AGAIN. LOOKS LIKE 5H HIGH OVER KANSAS WILL FINALLY PUSH 5H TROF A LITTLE FARTHER EAST WHICH SHOULD BEGIN TO END THE THREAT OF PCPN BY LATE SATURDAY. WILL LEAVE IN LOW POPS FOR SATURDAY MORNING/AFTERNOON BUT REST OF EXTENDED DRY...AS EXTENDED MODELS ARE MUCH HELP WITH QPF. BOTTOM LINE DONT SEE ANY SIGNIFICANT SURFACE FEATURES EXCEPT A WEAK BOUNDARY OVER NRN MO WHICH SHOULD NOT AMOUNT TO ANYTHING OVER OUR CWA THRU FORECAST PERIOD. ABOUT THE ONLY THING TO KICK OFF PCPN IS MINUS 8-10C 5H TEMPS AND ASSOCIATED WEAK LIFTING WITH 5H LOW/SHEAR AXIS FOR THE NEXT COUPLE OF DAYS. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. SS
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU JUL 18 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND GUSTY WINDS OF 20 TO 30 MPH...WILL BE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND THIS EVENING. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE EAST OF SPRINGFIELD. * EXTENDED OUTLOOK THROUGH WEDNESDAY... A PERSISTENT UPPER LEVEL STORM SYSTEM OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED. SS THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 144 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306681.